The Annals of Probability

Rosenthal-type inequalities for the maximum of partial sums of stationary processes and examples

Florence Merlevède and Magda Peligrad

Full-text: Open access

Abstract

The aim of this paper is to propose new Rosenthal-type inequalities for moments of order higher than $2$ of the maximum of partial sums of stationary sequences including martingales and their generalizations. As in the recent results by Peligrad et al. [Proc. Amer. Math. Soc. 135 (2007) 541–550] and Rio [J. Theoret. Probab. 22 (2009) 146–163], the estimates of the moments are expressed in terms of the norms of projections of partial sums. The proofs of the results are essentially based on a new maximal inequality generalizing the Doob maximal inequality for martingales and dyadic induction. Various applications are also provided.

Article information

Source
Ann. Probab., Volume 41, Number 2 (2013), 914-960.

Dates
First available in Project Euclid: 8 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1362750946

Digital Object Identifier
doi:10.1214/11-AOP694

Mathematical Reviews number (MathSciNet)
MR3077530

Zentralblatt MATH identifier
1274.60056

Subjects
Primary: 60E15: Inequalities; stochastic orderings 60G10: Stationary processes 60G48: Generalizations of martingales

Keywords
Moment inequality maximal inequality Rosenthal inequality stationary sequences martingale projective conditions

Citation

Merlevède, Florence; Peligrad, Magda. Rosenthal-type inequalities for the maximum of partial sums of stationary processes and examples. Ann. Probab. 41 (2013), no. 2, 914--960. doi:10.1214/11-AOP694. https://projecteuclid.org/euclid.aop/1362750946


Export citation

References

  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Bradley, R. C. (2007). Introduction to Strong Mixing Conditions. Kendrick Press, Heber City, UT.
  • Bretagnolle, J. and Huber, C. (1979). Estimation des densités: Risque minimax. Z. Wahrsch. Verw. Gebiete 47 119–137.
  • Burkholder, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19–42.
  • de la Peña, V. H. and Giné, E. (1999). Decoupling: From Dependence to Independence, Randomly Stopped Processes. $U$-Statistics and Processes. Martingales and Beyond. Springer, New York.
  • Dedecker, J. (2001). Exponential inequalities and functional central limit theorems for a random fields. ESAIM Probab. Stat. 5 77–104 (electronic).
  • Dedecker, J., Merlevède, F. and Rio, E. (2009). Rates of convergence for minimal distances in the central limit theorem under projective criteria. Electron. J. Probab. 14 978–1011.
  • Dedecker, J. and Merlevède, F. (2011). Rates of convergence in the central limit theorem for linear statistics of martingale differences. Stochastic Process. Appl. 121 1013–1043.
  • Dedecker, J. and Prieur, C. (2005). New dependence coefficients. Examples and applications to statistics. Probab. Theory Related Fields 132 203–236.
  • Dedecker, J. and Prieur, C. (2007). An empirical central limit theorem for dependent sequences. Stochastic Process. Appl. 117 121–142.
  • Dedecker, J. and Prieur, C. (2009). Some unbounded functions of intermittent maps for which the central limit theorem holds. ALEA Lat. Am. J. Probab. Math. Stat. 5 29–45.
  • Dedecker, J., Doukhan, P., Lang, G., León, J. R., Louhichi, S. and Prieur, C. (2007). Weak Dependence: With Examples and Applications. Lecture Notes in Statistics 190. Springer, New York.
  • Doukhan, P., Massart, P. and Rio, E. (1994). The functional central limit theorem for strongly mixing processes. Ann. Inst. Henri Poincaré Probab. Stat. 30 63–82.
  • Giraitis, L., Kokoszka, P. and Leipus, R. (2000). Stationary ARCH models: Dependence structure and central limit theorem. Econometric Theory 16 3–22.
  • Gordin, M. I. (1969). The central limit theorem for stationary processe. Soviet. Math. Dokl. 10 1174–1176.
  • Gordin, M. and Peligrad, M. (2011). On the functional central limit theorem via martingale approximation. Bernoulli 17 424–440.
  • Gouëzel, S. (2010). Almost sure invariance principle for dynamical systems by spectral methods. Ann. Probab. 38 1639–1671.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York.
  • Hitczenko, P. (1990). Best constants in martingale version of Rosenthal’s inequality. Ann. Probab. 18 1656–1668.
  • Kevei, P. and Mason, D. M. (2011). A note on a maximal Bernstein inequality. Bernoulli 17 1054–1062.
  • Kwapień, S. and Woyczyński, W. A. (1991). Semimartingale integrals via decoupling inequalities and tangent processes. Probab. Math. Statist. 12 165–200.
  • Merlevède, F., Peligrad, M. and Rio, E. (2009). Bernstein inequality and moderate deviations under strong mixing conditions. In IMS Collections. High Dimensional Probability V 273–292. Beachwood, OH.
  • Móricz, F. A., Serfling, R. J. and Stout, W. F. (1982). Moment and probability bounds with quasisuperadditive structure for the maximum partial sum. Ann. Probab. 10 1032–1040.
  • Peligrad, M. (1985). Convergence rates of the strong law for stationary mixing sequences. Z. Wahrsch. Verw. Gebiete 70 307–314.
  • Peligrad, M. (1989). The $r$-quick version of the strong law for stationary $\varphi$-mixing sequences. In Almost Everywhere Convergence (Columbus, OH, 1988) (G. A. Edgar and L. Sucheston, eds.) 335–348. Academic Press, Boston, MA.
  • Peligrad, M. and Gut, A. (1999). Almost-sure results for a class of dependent random variables. J. Theoret. Probab. 12 87–104.
  • Peligrad, M. and Utev, S. (2005). A new maximal inequality and invariance principle for stationary sequences. Ann. Probab. 33 798–815.
  • Peligrad, M., Utev, S. and Wu, W. B. (2007). A maximal $\mathbb{L}_{p}$-inequality for stationary sequences and its applications. Proc. Amer. Math. Soc. 135 541–550 (electronic).
  • Rio, E. (2000). Théorie Asymptotique des Processus Aléatoires Faiblement Dépendants. Mathématiques et Applications 31. Springer, Berlin.
  • Rio, E. (2009). Moment inequalities for sums of dependent random variables under projective conditions. J. Theoret. Probab. 22 146–163.
  • Rosenblatt, M. (1956). A central limit theorem and a strong mixing condition. Proc. Natl. Acad. Sci. USA 42 43–47.
  • Rosenthal, H. P. (1970). On the subspaces of $L^{p}(p>2)$ spanned by sequences of independent random variables. Israel J. Math. 8 273–303.
  • Shao, Q. M. (1988). A moment inequality and its applications. Acta Math. Sin. 31 736–747.
  • Shao, Q. M. (1995). Maximal inequalities for partial sums of $\rho$-mixing sequences. Ann. Probab. 23 948–965.
  • Utev, S. A. (1991). Sums of random variables with $\phi$-mixing. Siberian Adv. Math. 1 124–155.
  • Utev, S. and Peligrad, M. (2003). Maximal inequalities and an invariance principle for a class of weakly dependent random variables. J. Theoret. Probab. 16 101–115.
  • Viennet, G. (1997). Inequalities for absolutely regular sequences: Application to density estimation. Probab. Theory Related Fields 107 467–492.
  • Volkonskiĭ, V. A. and Rozanov, Y. A. (1959). Some limit theorems for random functions. I. Theory Probab. Appl. 4 178–197.
  • Wittmann, R. (1985). An application of Rosenthal’s moment inequality to the strong law of large numbers. Statist. Probab. Lett. 3 131–133.
  • Wu, W. B. (2007). Strong invariance principles for dependent random variables. Ann. Probab. 35 2294–2320.
  • Wu, W. B., Huang, Y. and Huang, Y. (2010). Kernel estimation for time series: An asymptotic theory. Stochastic Process. Appl. 120 2412–2431.
  • Wu, W. B. and Woodroofe, M. (2004). Martingale approximations for sums of stationary processes. Ann. Probab. 32 1674–1690.
  • Wu, W. B. and Zhao, Z. (2008). Moderate deviations for stationary processes. Statist. Sinica 18 769–782.
  • Zhao, O. and Woodroofe, M. (2008). On martingale approximations. Ann. Appl. Probab. 18 1831–1847.
  • Zinn, J. (1985). Comparison of martingale difference sequences. In Probability in Banach Spaces, V (Medford, Mass., 1984). Lecture Notes in Math. 1153 453–457. Springer, Berlin.